When muscle is damaged, a protein called myoglobin is released into the bloodstream. It is then filtered out of the body by the kidneys. Myoglobin breaks down into substances that can damage kidney cells.
Meds that increase risk for rhabdo
"Many medications increase the risk of rhabdomyolysis. The most important ones are:
- Statins and fibrates, both used for elevated cholesterol, especially in combination; cerivastatin (Baycol) was withdrawn in 2001 after numerous reports of rhabdomyolysis. Other statins have a small risk of 0.44 cases per 10,000 person-years. Previous chronic kidney disease and hypothyroidism increase the risk of myopathy due to statins. It is also more common in the elderly, those who are severely disabled, and when statins are used in combination with particular other medicines, such as ciclosporin.
- Antipsychotic medications may cause neuroleptic malignant syndrome, which can cause severe muscle rigidity with rhabdomyolysis and hyperpyrexia
- Neuromuscular blocking agents used in anesthesia may result in malignant hyperthermia, also associated with rhabdomyolysis
- Medications that cause serotonin syndrome, such as SSRIs
- Medications that interfere with potassium levels, such as diuretics"
Complications of rhabdo (besides kidney damage)
"Significant muscle injury can cause fluid and electrolyte shifts from the bloodstream into the damaged muscle cells, and in the other direction (from the damaged muscle cells into the bloodstream). As a result, dehydration may occur. Elevated levels of potassium in the bloodstream (hyperkalemia) may be associated with heart rhythm disturbances and sudden cardiac death due to ventricular tachycardia and ventricular fibrillation.
Complications of rhabdomyolysis also include disseminated intravascular coagulation, a condition that occurs when small blood clots begin forming in the body's blood vessels. These clots consume all the clotting factors and platelets in the body, and bleeding begins to occur spontaneously.
When muscles are damaged, especially due to a crush injury, swelling within the muscle can occur, causing compartment syndrome. If this occurs in an area where the muscle is bound by fascia (a tough fibrous tissue membrane), the pressure inside the muscle compartment can increase to the point at which blood supply to the muscle is compromised and muscle cells begin to die."
I have taken care of a couple compartment syndrome patients due to rhabdo, and it is not pretty. Surgeons have to filet the muscle open to release the pressure and leave it open until the swelling goes down. I had to do dressing changes on the open muscle. The poor patients were in so much pain from having me touch the dressings to their exposed muscle. I couldn't be gentle enough to spare them pain.
So now I want to spare anyone the pain of getting rhabdo. Statins (cholesterol lowering drugs) can cause rhabdo. Statins frequently cause muscle pain. That muscle pain is the breakdown of muscle tissue.
Before you take cholesterol lowering drugs, ask yourself the questions that the Mayo Clinic suggests in my previous post:
Weighing the risks and benefits of statins:
When thinking about whether you should take statins for high cholesterol, ask yourself these questions:
- Do I have other risk factors for cardiovascular disease?
- Am I willing and able to make lifestyle changes to improve my health?
- Am I concerned about taking a pill every day, perhaps for the rest of my life?
- Am I concerned about statins' side effects or interactions with other drugs?
Good luck. Good health to you!